Pennsylvania, 2003

Flash Flood in Pennsylvania, August 16, 2003

August 16, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 12:27 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 12:27 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SAT AUG 16 2003

UPDATED FOR SVR WATCH.

PIT   83  65  80  58 /  60  50  10  10
HLG   83  65  81  59 /  60  50  10  10
MGW   84  66  81  60 /  60  60  20   0
ZZV   84  65  81  59 /  60  50  10  10
PHD   83  65  80  58 /  60  50  10  10
FKL   82  62  77  55 /  60  50  10  10
DUJ   82  62  77  55 /  60  50  10  10
LBE   83  65  80  58 /  60  50  10  10
BTP   82  63  78  56 /  60  50  10  10
IDI   82  64  79  57 /  60  50  10  10
ODM   79  62  78  56 /  60  60  30   0

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121.

PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>030.

SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003...
PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065...
PAC073...PAC085...PAC121...PAC125...PAC129.

WV...NONE.

RWH
Hazardous weather outlook, Aug 16, 5:16 AM EST, 12 hours 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:53 PM EST, 3 hours 7 minutes before
OHZ039-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN TUSCARAWAS COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUSCARAWAS COUNTY UNTIL
6:00 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 4:04 PM EST, 1 hour 56 minutes before
PAZ021-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
6 PM. THE MOST INTENSE STORMS WILL MOVE NEAR BRADFORD
WOODS...WEXFORD...FRANKLIN PARK...MCANDLESS...AND HAMPTON TOWNSHIP.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN
INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING
DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 4:15 PM EST, 1 hour 45 minutes before
PAZ008-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN VENANGO COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL
6:15 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR IN LITTLE
SUGAR CREEK FROM WALLACEVILLE TO DIAMOND ALONG ROUTE 428. RAPID
STREAM RISES CAN BE EXPECTED ALONG THE TRIBUTARIES OF LITTLE SUGAR
CREEK AND PRATHER RUN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:04 PM EST, 56 minutes before
OHZ068-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN WESTERN NOBLE COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS WESTERN NOBLE COUNTY
UNTIL 7:00 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ABOUT
AN INCH AND A HALF OF RAIN HAS FALLEN IN BLANCHARD RUN NEAR RENROCK
IN THE PAST HOUR.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:25 PM EST, 35 minutes before
PAZ008-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN VENANGO COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL
7:15 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

ONE AND A HALF INCHES OF RAIN HAS FALLEN IN THE LAST HOUR FROM
FRANKLIN TO SUGAR CREEK. RAPID STREAM RISES CAN BE EXPECTED ALONG
THE TRIBUTARIES OF FRENCH CREEK AND THE ALLEGHENY RIVER NEAR
FRANKLIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 5:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MINERVA                   OH   WIND DAMAGE
08/16/03   CARROLL                        POWERLINES AND LARGE LIMBS
                                          DOWN BETWEEN MALVERN AND
                                          MINERVA. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0515 PM    NEW SEWICKLEY             PA   WIND DAMAGE
08/16/03   BEAVER                         TREES AND LINES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
August 16, 6:00 PM EST to 7:00 PM EST
Where
Venango County, Franklin
Reported by
EMERGENCY MANAGER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Flooding in Franklin and in Sandy Creek Twp. Doppler radar estimated 2.2 inches of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333989.